Pennsylvania, 2024Flood in Pennsylvania, April 1, 2024
April 1, 2024 · NWS PBZ · 1 event in 1 county or zone
Training showers created isolated flooding in portions of the region early Monday morning (April 1st). Convection originated in the Midwest along a stationary boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $1,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training showers created isolated flooding in portions of the region early Monday morning (April 1st). Convection originated in the Midwest along a stationary boundary. With zonal flow over Illinois, Indiana, and Ohio, due to an elongated trough over the West Coast, convection trained from west to east. CoCoRaHS observers measured 1.50 to 2 inches of rain along I-70.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 1, 9:45 AM EST, 15 minutes earlier.
Area forecast discussion, Apr 1, 9:45 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1045 AM EDT Mon Apr 1 2024
.SYNOPSIS...
The threat for heavy rainfall and severe weather is expected
over the next 24 hours. The threat for severe storms is likely
tomorrow evening ahead of cold front.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KEY MESSAGES:
- Flood Warnings continue this morning south of I-70 due to
excessive rainfall. Creeks and streams are currently impacted
roadways. Please heed all closed roads.
- A break from heavier rainfall is expected early afternoon
---------------------------------------------------------------
Over the last 12 hours, 1 to 2 inches of rainfall has fallen
south of I-70 prompted Flood Warnings. Based on the Department
of Transportation website, roads along creeks and streams have
already experienced isolated flooding. Currently, the PBZ radar
indicates light to moderate showers (0.1 to 0.3 inch rainfall
rates) south of PIT. An additional half inch of rain is expected
through at least 1pm. Expect a break in rain early afternoon as
dry air to our west advances with the axis of ridge rebuilding.
Temperatures across the region will trend warmer than average
with warm advection late this afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
KEY MESSAGES:
- Showers and thunderstorms return tonight, with increasing
flood potential mainly south of PGH through the period.
- Marginal risk for severe storms Tuesday.
-----------------------------------------------------------------
Another disturbance will move along the quasi- stationary
boundary tonight, bringing another round of widespread rainfall
with higher flooding rain potential given the previous
rainfall. By this time, portions of the local area may have
already seen upwards of 1.0-1.5 inches of rainfall, meaning
soils could be saturated with more runoff potential and a
heightened risk for areal flooding.
As far as severe potential for tonight, SPC has maintained the
sliver of marginal risk across southern portions of the CWA for
Day 1. Instability is marginal at best, but there could be just
enough support for a low-end damaging wind and hail threat. Most
of the efficient rainfall and stronger convection should wane
or drop off to the southeast Tuesday morning.
Surface heating should result in increasing instability through
the day Tuesday. Strong shear is also progged through peak
heating, as the surface low's associated cold front approaches.
While SPC has trimmed the slight risk back to south of the
forecast area for Tuesday, there remains a marginal risk for
severe storms during the afternoon and evening across at least
the southern half of the region, with greater focus along and
south of I-70. Model ensembles indicate warm front should
continue lifting north across the region Tuesday evening, as a
surface low tracks toward the Lower Great Lakes and Upper Ohio
Valley region. Ongoing locally heavy rain is possible,
continuing the flood potential.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
KEY MESSAGES:
- Colder and windy for the second half of the week with rain
and snow showers.
-------------------------------------------------------------------
The front should cross the area by early Wednesday morning as
the parent shortwave trough closes into an upper low across the
Lower Great Lakes and Upper Ohio Valley region. Rain and snow
showers are expected through at least Thursday as model
ensembles indicate the low will persist across the region. The
upper low should exit the region Friday, with dry weather
returning as high pressure settles in for Saturday.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
A wide range of flight conditions exists this morning, from VFR
to LIFR. Showers continue as a surface wave of low pressure was
moving along a stationary front from srn OH to SW PA. Generally
expect MVFR, and eventually IFR, to become prevalent this
morning as low level moisture has increased with overnight rain
and thunderstorms.
Showers will exit from W-E through the morning as the surface
wave exits, and the front drops southward to the Ohio Valley.
IFR should gradually improve to MVFR cigs through the afternoon
with some limited mixing. Deterioration to MVFR and IFR is
expected in showers/isolated thunderstorms again tonight as a
stronger surface low tracks along the front, and pulls it north
as a warm front. Included a prob30 mention of thunder for now
for ports south of a PHD-AGC-LBE line, where elevated
instability is expected.
.Outlook...
Restrictions in showers and embedded thunderstorms are expected
on Tuesday as surface low pressure tracks across the Lower
Great Lakes, initially pulling a warm front northward Tuesday
morning. The low's associated cold front will cross in the
afternoon and evening, with additional showers and
thunderstorms. Restrictions and gusty WSW-WNW winds are
expected Wednesday and Thursday with rain and snow showers
under an upper low. Restrictions are possible Friday under cold
NW flow and an upper trough.
&&
.HYDROLOGY...
Widespread rounds of rain will periodically continue through
Tuesday. The initial rounds should act to saturate the ground,
resulting in an increased flood potential as additional showers
and thunderstorms occur, especially Monday night and Tuesday.
Ensemble probabilities for at least 2 inches of total rainfall
range from 30-60 percent, with the highest values seen across WV
and the Laurel Highlands. In general, 1-3 inches of total
rainfall is expected through the period, with localized higher
amounts possible across WV. The highest rainfall rates are
expected to fall Monday night into Tuesday morning. This may
result in areas of flooding. Our area remains in a Marginal
Risk (1/5) for excessive rainfall during this period.
Model ensembles also continue to indicate rises on area rivers
as runoff from the rainfall occurs.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Tuesday evening for PAZ031-075-076.
OH...Flood Watch through Tuesday evening for OHZ057>059-068-069.
WV...Flood Watch through Tuesday evening for WVZ004-012-021-509>514.
&&
SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...Cermak/88
LONG TERM...Cermak/88
AVIATION...WM
HYDROLOGY...
Hazardous weather outlook, Apr 1, 2:33 AM EST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
333 AM EDT Mon Apr 1 2024
PAZ007>009-013>016-022-077-078-020745-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-Higher Elevations of Indiana-
333 AM EDT Mon Apr 1 2024
This Hazardous Weather Outlook is for western Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Several rounds of rain through Tuesday could result in localized
areas of flooding Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-PAZ020-021-029-073-074-WVZ001>003-020745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Beaver-
Allegheny-Washington-Westmoreland-Higher Elevations of Westmoreland-
Hancock-Brooke-Ohio-
333 AM EDT Mon Apr 1 2024
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Rainfall totals ranging from 1 to 3 inches are possible by Tuesday
evening, which could result in areas of flooding, along with
elevated river levels.
In addition, there is a marginal risk of severe thunderstorms
Tuesday. Damaging wind and large hail will be the main hazards.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ075-076-020745-
Fayette-Higher Elevations of Fayette-
333 AM EDT Mon Apr 1 2024
...FLOOD WATCH REMAINS IN EFFECT FROM 2 AM EDT MONDAY THROUGH
TUESDAY EVENING...
This Hazardous Weather Outlook is for southwest Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Rainfall totals ranging from 1 to 3 inches are possible by Tuesday
evening, which could result in areas of flooding, along with
elevated river levels.
In addition, there is a marginal risk of severe thunderstorms
Tuesday. Damaging wind and large hail will be the main hazards.
Snow showers will be possible beginning late Wednesday, with
accumulations of up to 1-3 inches possible in the WV ridges (locally
higher in eastern Tucker County, WV) by Friday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ057>059-068-069-PAZ031-WVZ004-012-021-509>514-020745-
Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
333 AM EDT Mon Apr 1 2024
...FLOOD WATCH REMAINS IN EFFECT FROM 2 AM EDT MONDAY THROUGH
TUESDAY EVENING...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Flood Watch.
In addition, there is a marginal risk of severe thunderstorms this
afternoon and evening with damaging wind and large hail the main
hazards.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Flood Watch.
Rainfall totals ranging from 1 to 3 inches are possible through
Tuesday. This could result in flooding, along with elevated river
levels through midweek.
Severe thunderstorms are possible again on Tuesday. Damaging wind
and large hail are expected to be the main hazards.
Snow showers will be possible late Wednesday through Friday, with
accumulations of up to 1-3 inches possible in the WV ridges (locally
higher in eastern Tucker County, WV).
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Apr 1, 8:23 AM EST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
923 AM EDT Mon Apr 01 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM Flash Flood Quaker City 39.97N 81.30W
04/01/2024 Guernsey OH Trained Spotter
Downtown roads in Quaker City have around 2 feet of
rainfall. Route 513 just to the north of town is nearly
impassable.
&&
Event Number PBZ2402027
ShallenbergerFlood, Greene
- When
- April 1, 10:00 AM EST to 3:00 PM EST
- Where
- Greene County, 1.09 mi SW of Rogersville to 0.91 mi SW of Rogersville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 39.869, -80.285
The West Greene School District football field along Hargus Creek, McCourtney Run flooded. Golden Oaks Road is closed as a result of the flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Oklahoma, April 1 to 2, 20241 death · 1 injured · $345,000 · EF1 · 12 events
- Tornadoes and Flash Flooding in Missouri, April 1 to 2, 2024$11 million · EF1 · 92 events
- Hail and Damaging Winds in Texas, April 1, 2024$4.1 million · 4.5 in hail · 46 events
- Tornado and Flash Flood in Missouri, April 1 to 2, 2024$1.2 million · EF0 · 17 events
- Tornadoes and Damaging Winds in Arkansas, April 1 to 2, 2024$220,000 · EF1 · 12 events
- Lightning Strike in Illinois, April 1, 2024$50,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 1 to 3, 202433 events
- Hail and Damaging Wind in Texas, April 1 to 2, 2024$5,000 · 2 in hail · 31 events
- Drought in New Mexico, April 1 to 30, 202424 events
- Drought in Iowa, April 1 to 30, 202421 events
- Heavy Snow and Winter Weather in South Dakota, April 1, 202420 events
- Drought in New Mexico, April 1 to 30, 202417 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171423.